Format

Send to

Choose Destination
J Emerg Med. 2009 Jul;37(1):32-9. doi: 10.1016/j.jemermed.2007.11.005. Epub 2008 Feb 14.

Are one or two dangerous? Lidocaine and topical anesthetic exposures in children.

Author information

1
Department of Emergency Medicine, Georgetown University Hospital, Washington, DC, USA.

Abstract

Topical anesthetics are found in a variety of prescription and non-prescription preparations, from teething gels to hemorrhoid creams. In 2003, there were 8576 exposures to local/topical anesthetics reported to the American Association of Poison Control Centers, with 67% of cases in the age group younger than 6 years old. This report reviews the available literature involving topical anesthetic exposures in children younger than 6 years old, including the National Library of Medicine's Pub Med database (limited to English language) and data from POISINDEX. Additionally, we reviewed the American Association of Poison Control Centers' annual reports from 1983 to 2003. There were 7 deaths in this age range from topical anesthetics. Although the number of deaths is low, the fact that there have been deaths reveals the serious nature of the toxicity that can result from these readily available non-prescription analgesics. Toxicity may result from topical absorption, ingestion, or aspiration. Additionally, toxicity can result from unintentional as well as therapeutic mishaps. Although the number of cases is limited, these medications can be toxic at low doses-which, in children younger than 6 years of age, may amount to as little as a teaspoon.

PMID:
18280086
DOI:
10.1016/j.jemermed.2007.11.005
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center